South Dakota, 2017Tornado in South Dakota, August 26, 2017
August 26, 2017 · NWS UNR · 1 event in 1 county or zone
A thunderstorm became severe over far southern Fall River County and produced a brief rope tornado south of Oelrichs near the Nebraska border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm became severe over far southern Fall River County and produced a brief rope tornado south of Oelrichs near the Nebraska border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:57 PM MST, 23 minutes earlier.
Area forecast discussion, Aug 26, 1:57 PM MST, 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
257 PM MDT Sat Aug 26 2017
.DISCUSSION...(This Evening Through Saturday)
Issued at 257 PM MDT Sat Aug 26 2017
Current surface analysis shows cold front now across far western
SD to southeast WY, moving southeastward. Upper level analysis
shows northwesterly flow across the region, with an embedded
shortwave disturbance moving southeast across the western Dakotas.
Strong to severe storms have developed over the eastern slopes of
the Black Hills early this afternoon, moving south- southeast
across parts of southwest SD. Other activity is beginning to
develop over the rest of western SD. Temps are mostly in the 80s
to around 90 degrees, except cooler across rain soaked areas.
Winds are north-northwest behind the cool front, south to
southeast ahead of it.
Active weather will continue across mainly western SD over the next
few hours as showers and storms move southeast across western SD,
where MLCAPE of 1000 to 2000 j/kg resides near and ahead of the cold
front. A severe thunderstorm watch is in effect through the early
evening for much of western and south central SD, with large hail
and eventually strong wind gusts the main threats. Activity will end
from northwest to southeast across the area later this evening and
overnight.
Sunday will be sunny and warm with highs in the 80s, 70s over the
Black Hills. Winds will be northerly early, switching to the east
and southeast in the afternoon and early evening. Next week still
looks to be warm and mainly dry as ridge builds north across the
western US. Isolated storms could return by late in the week,
especially across the Black Hills area. Temperatures will be near to
slightly above average.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1156 AM MDT Sat Aug 26 2017
Another round of thunderstorms expected this afternoon, esp from
the Blkhls eastward. Local MVFR-IFR conds, hail, and gusty winds
possible in TS. VFR conditions expected late tonight as
thunderstorms push to the east. Some thunder may linger in south
central SD into early Sunday morning.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...26
AVIATION...15
Hazardous weather outlook, Aug 26, 5:02 AM MST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
602 AM MDT Sat Aug 26 2017
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/
This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.
.DAY ONE...TODAY AND TONIGHT
There is a chance of thunderstorms today. Severe thunderstorms
will be possible with large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
WYZ054>056-058-271300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
602 AM MDT Sat Aug 26 2017
This Hazardous weather outlook is for portions of northeast
Wyoming.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
JC
In the hours before
Local storm report, Aug 26, 12:33 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
133 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 4 NE ROCKERVILLE 44.00N 103.31W
08/26/2017 E1.50 INCH PENNINGTON SD NWS EMPLOYEE
QUARTER SIZE TO PING PONG SIZE HAIL
0131 PM HAIL 5 WNW HERMOSA 43.86N 103.30W
08/26/2017 E1.50 INCH CUSTER SD TRAINED SPOTTER
PEA SIZE TO MARBLE SIZE HAIL MOSTLY WITH A FEW PING
PONG SIZE HAIL MIXED IN.
&&
AFOSCATOLocal storm report, Aug 26, 12:43 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 5 WNW HERMOSA 43.86N 103.30W
08/26/2017 E2.00 INCH CUSTER SD TRAINED SPOTTER
HAIL COVERING GROUND
0138 PM HAIL 6 ENE CENTER LAKE 43.84N 103.33W
08/26/2017 M1.50 INCH CUSTER SD TRAINED SPOTTER
HAIL COVERING GROUND
&&
AFOSCATOLocal storm report, Aug 26, 1:06 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/26/2017 M1.50 INCH CUSTER SD TRAINED SPOTTER
PEA TO PINGPONG SIZE HAIL
0155 PM HAIL 4 NNW FAIRBURN 43.74N 103.25W
08/26/2017 M1.00 INCH CUSTER SD TRAINED SPOTTER
&&
AFOSCATOLocal storm report, Aug 26, 1:19 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 5 SSE RAPID CITY 44.01N 103.20W
08/26/2017 M1.50 INCH PENNINGTON SD COCORAHS
&&
AFOSCATOLocal storm report, Aug 26, 1:22 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/26/2017 M1.50 INCH CUSTER SD TRAINED SPOTTER
SECOND WAVE OF HAIL BEGAN AT 207PM... ENDED AT 217PM
&&
EAGANSpecial weather statement, Aug 26, 1:57 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
257 PM MDT SAT AUG 26 2017
SDZ013-014-031-032-073-262145-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-Northern Meade Co Plains SD-
257 PM MDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON...
SOUTHWESTERN ZIEBACH...EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON
COUNTIES UNTIL 345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm over
Plainview, or 30 miles south of Faith, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Plainview, Bridger, Howes and Takini School.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
west central South Dakota.
LAT...LON 4450 10226 4468 10221 4464 10166 4437 10174
TIME...MOT...LOC 2057Z 282DEG 22KT 4458 10214
Rudge
Tornado, Fall River
- When
- August 26, 2:20 PM MST to 2:21 PM MST
- Where
- Fall River County, 8.96 mi SSW of Oelrichs to 9.06 mi SSW of Oelrichs
- Rating
- EF0
- Path length
- 0.66 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 43.059, -103.296
Tree damage occurred near the intersection of East Ardmore and Harmony Roads.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Texas, August 26 to 31, 201720 deaths · 1 injured · $5.3 billion · 11 events
- Tornado and Flooding in Florida, August 26 to 29, 20172 deaths · $1.9 million · EF0 · 7 events
- Tornadoes and Storm Surge in Louisiana, August 26 to 31, 2017$75 million · EF2 · 15 events
- Tropical Storm and Flash Flooding in Texas, August 26 to 30, 2017$66 million · 34 events
- Lightning Strike in Alabama, August 26, 20171 death · 5 injured · 1 event
- Hurricane and Flood in Texas, August 26 to 31, 2017$3.1 million · 2 events
- Lightning Strike in Minnesota, August 26, 2017$200,000 · 1 event
- Hail in North Dakota, August 26, 2017$130,000 · 2.5 in hail · 3 events
- Hail and Damaging Winds in Nebraska, August 26 to 27, 2017$27,000 · 2.75 in hail · 8 events
- Wildfire in Idaho, August 26, 2017$30,000 · 1 event
- Hail in South Dakota, August 26, 20172 in hail · 11 events
- Heat in California, August 26 to 31, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714938.